MAUDE Adverse Event Report: ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT

ATRIUM MEDICAL CORPORATION ATRIUM ICAST COVERED STENT; PTFE COVERED STENT
Model Number 85414
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 08/30/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
On completion of the investigation a follow up report will be submitted.
 
Event or Problem Description
It was reported that the physician was attempting to stent an iliac artery via a brachial approach through a 7 fr arrow sheath.As the doctor was retracting the balloon through the sheath, the balloon got stuck on the tapered end of the sheath.
 
Additional Manufacturer Narrative
Engineering analysis: the product in question has not been returned therefore a complete investigation cannot be performed.The details provided indicate that the physician was attempting to stent an iliac artery via a brachial approach through a 7fr arrow sheath.The stent deployed in the iliac artery and as the doctor was retracting the balloon through the sheath, the balloon got stuck on the tapered end of the sheath.The sheath and balloon were removed as one unit.The institution was asked to provide a measured inner diameter of arrow introducer sheath used in the case.This was not provided.The details also suggest that a standard inflation device was used during the case.The instructions for use provided with the product specify the use of a 20cc inflation device.The instructions for use also suggest to visualize the withdrawal of the deflated balloon using fluoroscopic imagining.During the final lot qualification data shows that all 20 test samples were able to pass through the 7fr introducer sheath without issue.Since december of 2013 over (b)(4) test units have been passed through the introducer sheaths without a failure for the inability of the deflated balloon to be withdrawn back through the introducer sheath after deploying the stent.The product in question has also been subjected to simulated use in a tortuous iliac artery model whereas the stent delivery system is advanced contra laterally over the iliac arch through a 7fr 55cm long cook check flow performer introducer sheath.The stent is then deployed at nominal pressure as specified on the product label and the balloon deflated and withdrawn back through the introducer sheath.This testing was conducted numerous times while being submerged in a heated water bath at 37°c (body temperature) during design verification testing of the product.Engineering summary: a full review of the catheter lot history records for the device in question was performed.The records indicate that this lot of catheters passed atriums final lot qualification testing.This inspection requires that the catheter lot must pass the following: · ability of the stent and delivery system to be passed through the labeled introducer sheath.· ability to deploy the stent at nominal pressure (8atm).· ability to withdraw the deflated balloon catheter back through the labeled introducer sheath.· ability of the delivery system to withstand 5 inflate/deflate cycles at the rated burst pressure (12atm) without leaks or failures.· balloon burst testing.The balloon must burst over the rated burst pressure specified on the label (12atm).Result: all quality inspection samples passed this final inspection without any non-conformances noted during the final lot qualification testing.Conclusion: based on the details of the event and the successful lot qualification test data, atrium can find no fault with the lot of stent delivery systems in question and therefore determine the root cause of the complaint.Clinical evaluation: if a balloon cannot be withdrawn back into a sheath after the stent is deployed it would cause a delay and subject the patient to additional medical or surgical intervention.It is stated in the instructions for use, "do not force passage or withdrawal of the guide wire or delivery catheter if resistance is encountered.".

Brand Name
ATRIUM ICAST COVERED STENT
Common Device Name
PTFE COVERED STENT
Manufacturer (Section D)
ATRIUM MEDICAL CORPORATION
5 wentworth drive
hudson NH 03051
MDR Report Key5973627
Report Number1219977-2016-00196
Device Sequence Number16318133
Product Code JCT
UDI-Device Identifier00650862854145
UDI-Public00650862854145
Combination Product (Y/N)N
Initial Reporter StateIN
Initial Reporter CountryUS
PMA/510(K) Number
K050814
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2016
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 09/08/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Physician
Device Expiration Date03/03/2019
Device Model Number85414
Device Catalogue Number85414
Device Lot Number235650
Was Device Available for Evaluation? No
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 09/06/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date09/23/2016
Supplement Report FDA Received Date10/13/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
7FR ARROW SHEATH
Outcome Attributed to Adverse Event Required Intervention;